Alert archive / North Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Raleigh, NC

April 30, 2014Halifax County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Apr 30, 2014, 3:24 PM EDT for Halifax County, North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2014, 3:24 PM EDT (19:24 UTC)
Expired
Apr 30, 2014, 5:30 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:30 PM EDTFLASH FLOOD2 Se Roanoke Rapids, NCBECKER DRIVE BETWEEN OLD FARM ROAD AND INTERSTATE 95 WAS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WGUS52 KRAH 301924
FFWRAH
NCC083-302130-
/O.NEW.KRAH.FF.W.0005.140430T1924Z-140430T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HALIFAX COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 530 PM EDT

* AT 323 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ROANOKE 
  RAPIDS...HALIFAX...ENFIELD...WELDON...GLENVIEW...TILLERY... 
  ROSEMARY...AND SOUTH WELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.

&&

LAT...LON 3644 7762 3641 7755 3638 7754 3635 7758
      3631 7757 3631 7749 3633 7744 3629 7741
      3611 7763 3615 7768 3614 7772 3616 7774
      3615 7787 3648 7777 3648 7765

$$

10
2 follow-up statements
713 
WGUS72 KRAH 302006
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
406 PM EDT WED APR 30 2014

NCC083-302130-
/O.CON.KRAH.FF.W.0005.000000T0000Z-140430T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX NC-
406 PM EDT WED APR 30 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
CENTRAL HALIFAX COUNTY...

AT 403 PM EDT...DOPPLER RADAR INDICATED THE THUNDERSTORMS PRODUCING 
HEAVY RAIN HAVE MOVED OUT OF THE WARNED AREA...HOWEVER RAIN 
CONTINUES AND FLOODING IS STILL POSSIBLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ROANOKE 
RAPIDS...HALIFAX...ENFIELD...WELDON...TILLERY...AND SOUTH WELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3644 7762 3641 7755 3638 7754 3635 7758
      3631 7757 3631 7749 3633 7744 3629 7741
      3611 7763 3615 7768 3614 7772 3616 7774
      3615 7787 3648 7777 3648 7765

$$

10
779 
WGUS72 KRAH 302123
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT WED APR 30 2014

NCC083-302131-
/O.EXP.KRAH.FF.W.0005.000000T0000Z-140430T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX NC-
523 PM EDT WED APR 30 2014

...THE FLASH FLOOD WARNING FOR CENTRAL HALIFAX COUNTY WILL EXPIRE AT
530 PM EDT...

THOUGH SOME WATER REMAINS ON A FEW ROADS IN THE ROANOKE RAPIDS... 
WELDON...AND HALIFAX AREAS...FLOOD WATERS ARE RECEDING...AND ARE NO 
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE 
CONTINUE TO HEED ANY ROAD CLOSURES OR HIGH WATER SIGNS.

LAT...LON 3644 7762 3641 7755 3638 7754 3635 7758
      3631 7757 3631 7749 3633 7744 3629 7741
      3611 7763 3615 7768 3614 7772 3616 7774
      3615 7787 3648 7777 3648 7765

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:20 PM EDT, 4 minutes earlier.

Area forecast discussion, Apr 30, 3:20 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT WED APR 30 2014

.SYNOPSIS... A LARGE AND VIGOROUS STORM SYSTEM OVER THE MIDWEST WILL
CONTINUE TO BRING UNSETTLED WEATHER TO OUR REGION INTO TONIGHT. A
COLD FRONT WILL MOVE SLOWLY EASTWARD ACROSS THE REGION LATE THURSDAY
INTO THURSDAY NIGHT. DRY AND COOLER WEATHER WILL SPREAD IN FROM THE
WEST FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 320 PM WEDNESDAY...

ONGOING CONVECTION OVER THE COASTAL PLAIN IS MAINLY A FLOODING
THREAT AT THIS POINT WITH VERY FEW DISCRETE ELEMENTS LEFT.  EXPECT
THIS AREA TO MOVE MOSTLY OUT OF THE CWA BY 21Z.
MEANWHILE...ATTENTION SHIFTS BACK TO THE WEST WHERE CAPE HAS BEEN
UNTAPPED SO FAR TODAY.  DEEP LAYER SHEAR WILL INCREASE TO 45-50KT
THROUGH THIS EVENING.  WHILE SURFACE WINDS ARE FORECAST TO SLOWLY
VEER WITH TIME...THEY DO REMAIN SLIGHTLY BACKED...AND THE DEEP LAYER
SHEAR IS SUPPORTIVE OF SUPERCELL STRUCTURE WHICH MAINTAINS THE
THREAT OF LARGE HAIL AND ISOLATED TORNADOES IN ADDITION TO DAMAGING
WINDS AND HEAVY RAIN.   THIS BIGGEST QUESTION HAS BEEN WHAT WILL
TRIGGER STORMS.  THERE IS A WAKE LOW THAT HAS BEEN MOVING UP FROM GS
AND THROUGH UPSTATE SC TODAY...WHICH IS NOW SOMEWHAT EVIDENT IN OBS
OVER THE SOUTHWEST PIEDMONT.  THIS MAY HELP TRIGGER CONVECTION OVER
THE NEXT FEW HOURS. WHILE MANY AREAS OVER THE WESTERN PIEDMONT HAVE
RECEIVED LESS THAN ONE HALF INCH OF RAIN....THE ADDITIONAL STORMS
THIS AFTERNOON MAY STILL CAUSE LOCALIZED FLASH FLOODING.

TONIGHT... STABILIZATION AFTER SUNSET SHOULD CUT DOWN ON CONVECTIVE
COVERAGE...BUT THE SHEAR AXIS CURRENT WEST OF THE MOUNTAINS IS
FORECAST TO PUSH ACROSS THE AREA OVERNIGHT AND WILL LIKELY CONTINUE
AT LEAST SCATTERED SHOWERS AND MAYBE A FEW ISOLATED STORMS. WHERE AS
MODEL HAVE BEEN SHOWING AN ADDITIONAL INCH OR MORE OVERNIGHT...THE
NEWER 12Z MODELS HAVE TRENDED DOWN OVERNIGHT.  WE WILL MAINTAIN AT
LEAST CHANCE POPS OVERNIGHT.  LOWS IN THE 60S.

THURSDAY...
THE UPPER LOW THAT HAS BEEN RESPONSIBLE FOR THE UNSETTLED
WEATHER THIS WEEK WILL OPEN UP AND BEGIN LIFTING NORTHEAST. THE MAIN
AXIS OF PW OVER 1.5 INCHES AND HIGHER THETA E OVER THE AREA TODAY IS
FORECAST TO SHIFT EAST OVER THE COASTAL PLAIN WITH AN EFFECTIVE
FRONT.  MODELS STILL SHOW 1000-1500 J/KG MLCAPE POSSIBLE WITH
DEWPOINTS STILL IN THE UPPER 60S AND LOWER 70S.  PROVIDED LINGERING
SHOWERS EARLY IN THE DAY DONT SQUASH HEATING...HIGHS SHOULD REACH
THE UPPER 70S AND LOWER 80S ACROSS THE EAST.  THE MAIN UPPER JET
AXIS WILL BE SHIFTING EAST WITH THE MEAN TROUGH AND WILL STILL
PROVIDE STRONG DEEP LAYER SHEAR TO SUPPORT A SEVERE THREAT OVER THE
COASTAL PLAIN.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 315 PM WEDNESDAY...

THE SURFACE COLD FRONT IS EXPECTED TO BE WELL SOUTHEAST OF CENTRAL
NC BY FRIDAY MORNING. WE'LL STILL BE UNDER THE INFLUENCE OF FAST MID
LEVEL FLOW FROM THE SW WITH WEAK PERTURBATIONS TRACKING
NORTHEASTWARD OVER NC FRI... SO EXPECT A VEIL OF MID/HIGH CLOUDS TO
OVERSPREAD CENTRAL/ERN NC FROM LATE MORNING THROUGH FOR MUCH OF THE
AFTERNOON. THE GFS DOES GENERATE A SWATH OF LIGHT PRECIP OVER THE
CENTRAL/ERN CWA FRI... HOWEVER THE LOW LEVELS BELOW 700 MB APPEAR
TOO DRY FOR ANYTHING MORE THAN A QUICK SPRINKLE... SO WILL LEAVE OUT
MEASURABLE POPS. AS THE MID LEVEL TROUGH AXIS APPROACHES FROM THE
WEST LATE FRI INTO FRI NIGHT... ANOTHER SHOT OF ENHANCED CLOUD COVER
IS EXPECTED TO SPREAD OVER THE REGION... PARTICULARLY IN THE
SANDHILLS AND COASTAL PLAIN... BUT AGAIN THE LIMITED FORCING FOR
ASCENT AND LIMITED MOISTURE DEPTH WILL INHIBIT PRECIP DEVELOPMENT.
BELOW NORMAL HIGHS AROUND 70 WITH CLOUDS AND BELOW NORMAL
THICKNESSES. LOWS IN THE UPPER 40S TO LOWER 50S. -GIH

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 1225 PM TUESDAY...

WE SHOULD SEE LINGERING MID-HIGH CLOUDS ESPECIALLY IN THE ERN CWA
THROUGH MUCH OF SAT... AS A POTENT VORTICITY MAX CROSSES GA AND THE
CAROLINAS... BUT DRY/STABLE LOW LEVELS WILL INHIBIT PRECIP
DEVELOPMENT. OTHERWISE... ONCE THE MID LEVEL TROUGH AXIS FINALLY
SHIFTS TO OUR EAST SAT EVENING... EXPECT DRY AND SEASONABLE WEATHER
FOR SUNDAY. A STRONG MID LEVEL CLOSED LOW WILL TRACK ESE ACROSS THE
ST LAWRENCE VALLEY AND NEW ENGLAND SUNDAY... SETTLING JUST OFF THE
NEW ENGLAND COAST MON BEFORE WOBBLING TO THE EAST OR NE LATE TUE
THROUGH WED. TO OUR WEST... BROAD RIDGING OVER THE SW QUARTER OF THE
CONUS ON SUNDAY WILL SHIFT EASTWARD THROUGH THE CENTRAL STATES...
AMPLIFYING AS IT REACHES THE SOUTHEAST STATES BY WED. THIS WILL
RESULT IN GENERALLY FLAT NORTHWESTERLY MID LEVEL FLOW OVER THE
REGION. A BACKDOOR FRONTAL ZONE ORIENTED WEST-EAST ACROSS VA SUNDAY
IS EXPECTED TO DIP SOUTHWARD ACROSS NE NC MONDAY... THEN HOLD MAINLY
STATIONARY IN A NW-SE FASHION ALONG THE VA/NC BORDER AND NE NC
THROUGH TUE. IN THIS SORT OF A NORTHWEST FLOW PATTERN THERE IS THE
POTENTIAL FOR UPSTREAM CONVECTION OVER THE OH VALLEY TO TRACK
SOUTHEASTWARD ACROSS NC... AND FOR NOW WILL LEAVE IN A SLIGHT CHANCE
OF SHOWERS AND STORMS FOR MON/TUE TO ADDRESS THIS POTENTIAL. AS THE
RIDGE ALOFT APPROACHES FROM THE WEST LATE TUE INTO WED... THIS
BOUNDARY SHOULD BE PUSHED A BIT NORTHEASTWARD... WITH A DRYING
COLUMN AND WARMING LOW LEVELS. TEMPS CLOSE TO SEASONAL NORMALS
(WHICH IS LOW-MID 50S FOR LOWS AND MID-UPPER 70S FOR HIGHS) THROUGH
TUE... THEN ABOVE NORMAL TEMPS (HIGHS IN LOW-MID 80S) WED. -GIH

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM WEDNESDAY...

MOIST AND UNSTABLE AIR MASS COVERS CENTRAL NC WITH SURFACE WINDS
FROM THE SSE OR SOUTH. THIS IS AHEAD OF A COLD FRONT... NOW PUSHING
SLOWLY EASTWARD THROUGH CENTRAL/ERN TN... AND THIS IS EXPECTED TO
CROSS CENTRAL NC LATE THU/THU NIGHT.

NUMEROUS SHOWERS/STORMS WILL CONTINUE TO IMPACT RDU/FAY/RWI THROUGH
THE REST OF THIS AFTERNOON... THROUGH ABOUT 21Z-23Z. INT/GSO SHOULD
STAY MOSTLY DRY BUT WITH PATCHY SHOWERS. BACKGROUND SURFACE WINDS
WILL REMAIN MAINLY FROM THE SOUTH SUSTAINED AT 7-13 KTS... ALTHOUGH
LOCALLY STRONGER WINDS WITH GUSTS OVER 35 KT ARE LIKELY IN AND NEAR
STORMS. MAINLY MVFR CIGS ARE EXPECTED AT ALL SITES THROUGH ABOUT 04Z
TO 06Z... AND MVFR-IFR VSBYS ARE LIKELY IN AND NEAR STORMS FOR THE
NEXT SEVERAL HOURS. AFTER THE 04Z-06Z TIME FRAME... SHOWER/STORM
CHANCES WILL DECREASE... AND LOW CIGS ARE EXPECTED TO FORM WITH IFR
CIGS AND MVFR VSBYS IN FOG ANTICIPATED AREAWIDE LATE TONIGHT. CIGS
EXPECTED TO LIFT TO MVFR AFTER 13Z THU MORNING... AND POSSIBLE TO
VFR AFTER 16Z... WITH WINDS STRENGTHENING FROM THE SSW AT 10-15 KT
GUSTING TO 20-25 KTS.

LOOKING BEYOND 18Z THU: ADDITIONAL SHOWERS AND A FEW STORMS WITH
ENHANCED WIND GUSTS FROM THE SW TO 25-30 KTS ARE POSSIBLE AT RWI/FAY
THU AFTERNOON AHEAD OF THE FRONT. WINDS WILL LIGHTEN AND SHIFT TO BE
FROM THE WSW OR WEST THU NIGHT AFTER FRONTAL PASSAGE THU NIGHT.
OTHERWISE... VFR CONDITIONS EXPECTED TO DOMINATE CENTRAL NC
TERMINALS THROUGH MON. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...SMITH
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Apr 30, 1:27 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
127 PM EDT WED APR 30 2014

NCZ025-040>042-075>078-084>086-088-089-011730-
DURHAM-CHATHAM-WAKE-JOHNSTON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
127 PM EDT WED APR 30 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...DAMAGING WIND GUSTS AND EXCESSIVE LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ008>011-026>028-043-011730-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-
127 PM EDT WED APR 30 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 121 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...DAMAGING WIND GUSTS...EXCESSIVE LIGHTNING AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ007-021>024-038-039-073-074-083-011730-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY-
MONTGOMERY-ANSON-
127 PM EDT WED APR 30 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 30, 11:59 AM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1159 AM EDT WED APR 30 2014

NCZ025-041-301630-
WAKE-DURHAM-
1159 AM EDT WED APR 30 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL WAKE AND
SOUTHEASTERN DURHAM COUNTIES UNTIL 1230 PM EDT...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CARY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...RDU INTERNATIONAL...MORRISVILLE...WILLIAM B
UMSTEAD STATE PARK...BETHESDA...FALLS LAKE STATE REC AREA...FALLS
LAKE AND FALLS LAKE BOAT RAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3588 7847 3573 7881 3582 7892 3587 7891
      3607 7878 3607 7874
TIME...MOT...LOC 1559Z 211DEG 20KT 3579 7886

24
Special weather statement, Apr 30, 12:12 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1212 PM EDT WED APR 30 2014

NCZ040>042-075>077-086-088-301715-
HOKE-WAKE-LEE-HARNETT-CHATHAM-MOORE-CUMBERLAND-JOHNSTON-
1212 PM EDT WED APR 30 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF HOKE...
WAKE...LEE...HARNETT...EASTERN CHATHAM...EASTERN MOORE...CUMBERLAND
AND WESTERN JOHNSTON COUNTIES UNTIL 115 PM EDT...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RDU
INTERNATIONAL TO NEAR FORT BRAGG...AND MOVING NORTHEAST AT 35 MPH.

HEAVY RAINFALL...HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO
40 MPH...AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...FAYETTEVILLE...CARY...SANFORD...SOUTHERN PINES...RAEFORD...
PITTSBORO...LILLINGTON...FORT BRAGG AND WAKE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3484 7934 3504 7946 3538 7927 3552 7935
      3557 7922 3556 7922 3556 7921 3586 7911
      3587 7883 3597 7871 3607 7875 3598 7843
      3583 7826 3561 7860 3532 7853 3509 7867
      3486 7850 3484 7890 3495 7904 3483 7920
TIME...MOT...LOC 1610Z 210DEG 29KT 3592 7879 3510 7908

10
Special weather statement, Apr 30, 1:18 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT WED APR 30 2014

NCZ008>011-026>028-041>043-301845-
HALIFAX-VANCE-WAKE-WARREN-GRANVILLE-FRANKLIN-NASH-WILSON-EDGECOMBE-
JOHNSTON-
118 PM EDT WED APR 30 2014

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
HALIFAX...VANCE...WAKE...WARREN...GRANVILLE...FRANKLIN...NASH...
WILSON...EDGECOMBE AND CENTRAL JOHNSTON COUNTIES UNTIL 245 PM EDT...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR CLAYTON...OR 14 MILES NORTH OF
SMITHFIELD...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...ROCKY MOUNT...ROANOKE RAPIDS...HENDERSON...
TARBORO...SMITHFIELD...OXFORD...NASHVILLE AND CREEDMOOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3600 7741 3582 7735 3558 7782 3559 7808
      3564 7814 3540 7859 3559 7862 3552 7871
      3561 7900 3586 7890 3587 7883 3600 7870
      3609 7881 3654 7879 3654 7790 3648 7765
      3641 7755 3632 7757 3633 7744 3611 7723
TIME...MOT...LOC 1717Z 199DEG 23KT 3572 7838

ELLIS
Special weather statement, Apr 30, 1:21 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
121 PM EDT WED APR 30 2014

NCZ077-086-088-301815-
HOKE-HARNETT-CUMBERLAND-
121 PM EDT WED APR 30 2014

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
HOKE...HARNETT AND CUMBERLAND COUNTIES UNTIL 215 PM EDT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR FORT BRAGG...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...RAEFORD...LILLINGTON...FORT BRAGG...DUNN...ANGIER...
BENSON...GODWIN...ANTIOCH AND POPE AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3484 7934 3496 7936 3504 7946 3521 7925
      3518 7910 3527 7922 3558 7890 3552 7869
      3534 7853 3520 7864 3511 7864 3508 7867
      3499 7864 3486 7850 3484 7890 3490 7894
      3495 7904 3483 7920
TIME...MOT...LOC 1720Z 207DEG 30KT 3511 7911

ELLIS
Special weather statement, Apr 30, 2:18 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
218 PM EDT WED APR 30 2014

NCZ078-089-301915-
WAYNE-SAMPSON-
218 PM EDT WED APR 30 2014

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF WAYNE
AND SAMPSON COUNTIES UNTIL 315 PM EDT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR CLINTON...MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...CLINTON...MOUNT OLIVE...FREMONT...WALNUT CREEK...
HARRELLS...ROSEBORO...PIKEVILLE...GARLAND AND NEWTON GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3475 7839 3499 7864 3509 7867 3511 7864
      3520 7864 3531 7855 3526 7849 3525 7841
      3535 7816 3560 7806 3559 7782 3537 7780
      3518 7783 3515 7790 3519 7802 3519 7816
      3490 7815 3474 7820 3471 7812 3455 7825
TIME...MOT...LOC 1818Z 208DEG 34KT 3500 7842

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:16 PM EDTSevere Thunderstorm WarningRAHWayne44 min
Apr 29, 8:39 PM EDTSpecial Weather StatementRAHCumberland36 min
Apr 29, 8:51 PM EDTSpecial Weather StatementRAHWayne39 min
Apr 29, 10:07 PM EDTAreal Flood AdvisoryRAHWilson3 hr
Apr 29, 10:38 PM EDTSpecial Weather StatementRAHFranklin67 min
Apr 29, 11:29 PM EDTSpecial Weather StatementRAHHalifax61 min
Apr 30, 12:12 AM EDTSpecial Weather StatementRAHWarren33 min
Apr 30, 12:22 AM EDTSevere Thunderstorm WarningRAHHalifax38 min
Apr 30, 4:12 AM EDTSpecial Weather StatementRAHDavidson, Forsyth48 min
Apr 30, 4:49 AM EDTSpecial Weather StatementRAHDurham41 min
Apr 30, 4:51 AM EDTTornado WarningRAHChatham, Durham, Orange39 min
Apr 30, 5:24 AM EDTTornado WarningRAHDurham, Granville, Wake51 min
Apr 30, 6:08 AM EDTTornado WarningRAHGranville, Vance52 min
Apr 30, 6:40 AM EDTSpecial Weather StatementRAHPerson20 min
Apr 30, 11:59 AM EDTSpecial Weather StatementRAHWake31 min
Apr 30, 12:12 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Wake63 min
Apr 30, 1:18 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Granville, Halifax, Nash, Vance and 3 more87 min
Apr 30, 1:21 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke54 min
Apr 30, 1:28 PM EDTAreal Flood AdvisoryRAHHarnett, Wake3 hr
Apr 30, 2:18 PM EDTSpecial Weather StatementRAHSampson, Wayne57 min
Apr 30, 2:43 PM EDTAreal Flood AdvisoryRAHFranklin, Halifax, Nash2 hr

Nearby

Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.